MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number G34197
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a coil implantation, the delivery wire on a retracta detachable embolization coil broke.This breakage occurred when the doctor attempted to deploy the coil by turning the guide carrier, however, the coil was wound with part of the guide.As resistance was felt, the doctor forcefully pulled on the device, which made the coil deploy and wire break.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: device available for eval: yes; product received on: 21may2018.Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection/dimensional verification of the returned device were conducted during the investigation.Physical examination of the complaint device confirms we received one used and damaged delivery wire back for investigation.Visual examination confirms severe damage to the distal portion of the delivery wire.No micro coil was received with the damaged delivery wire.Visual inspection reveals the distal portion appears to have been pulled, elongated, unraveled and the proximal coil has been removed.The coiling on the surface of the mandrill has also been elongated and unraveled.Also note, the length of the damaged delivery wire is measured to be approximately 118 cm.Additional photos were taken to capture the distal portion of the delivery wire.No biological matter was visible.No other damage was noted to the surface of the delivery wire.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Ifu states: "the retracta detachable embolization coil system allows the coil to be advanced and fully repositioned before the coil is finally deployed.The coil delivery system provides safe delivery of embolization coils when correct positioning is especially critical." this product is intended for use by physicians trained and experienced in arterial and venous vessel embolization techniques.Standard techniques for placement of vascular access sheaths, angiographic catheters, and wire guides should be employed.Regarding device deployment, the instructions for use state: under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after the coil is detached.Gently remove the delivery wire after coil detachment.It is possible that the failure could have occurred due to improper handling of the device during deployment, excessive force during retraction, and/or unsupported junction (junction not slightly within catheter).Based on the information provided, the examination of the returned product, and the results of our investigation, the possible root cause was determined to be user technique.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7509704
Report Number1820334-2018-01448
Device Sequence Number11145222
Product Code KRD
UDI-Device Identifier10827002341972
UDI-Public(01)10827002341972(17)220707(10)8028455
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG34197
Device Catalogue NumberMWCER-35-14-6
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2018
Initial Date Received by Manufacturer 04/27/2018
Supplement Date Received by Manufacturer07/09/2018
Initial Report FDA Received Date05/13/2018
Supplement Report FDA Received Date07/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CATHETER GLIDE TERUMO